Tennessee, 2013Flash Flood and Hail in Tennessee, April 17, 2013
April 17, 2013 · NWS MRX · 5 events in 3 counties and zones
Convection over SW VA dropped a westward and southward moving outflow boundary that allowed produced convection which moved eastward. Some areas experienced training.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $28,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Convection over SW VA dropped a westward and southward moving outflow boundary that allowed produced convection which moved eastward. Some areas experienced training.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 17, 12:27 PM EST, 18 minutes earlier.
Area forecast discussion, Apr 17, 12:27 PM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
127 PM EDT WED APR 17 2013
.AVIATION...DIURNAL CONVECTION EXPECTED TO DEVELOP OVER THE AREA
THIS AFTERNOON. SCT SHOWERS/THUNDERSTORMS SHOULD EFFECT THE AREA
BETWEEN 18Z AND 00Z. BEST CHANCE OF THUNDERSTORM ACTIVITY WILL BE
IN THE SOUTH NEAR CHA. THUNDERSTORM RISK LOWER AT TRI AND WILL NOT
MENTIONED IN TAF THIS AFTERNOON. A SHORT WAVE APPROACHING THE AREA
FROM THE NORTH LATE IN THE PERIOD WILL BRING IN A CLOUD DECK BUT
ASSOCIATED CONVECTION SHOULD HOLD OFF UNTIL AFTER 18Z.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
MJB
Hazardous weather outlook, Apr 17, 2:34 AM EST, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
334 AM EDT WED APR 17 2013
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-180745-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
334 AM EDT WED APR 17 2013 /234 AM CDT WED APR 17 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT...
SCATTERED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
AROUND THE AREA TODAY. A FEW STORMS MAY BECOME RATHER STRONG EVEN
EARLY THIS MORNING ACROSS NORTHEAST TENNESSEE WITH MORE DEVELOPMENT
EXPECTED DURING THE PEAK HEATING OF THE AFTERNOON. AN ISOLATED
STRONG TO MARGINALLY SEVERE STORM IS POSSIBLE...WITH DAMAGING WINDS
AND HAIL UP TO 1 INCH DIAMETER THE POTENTIAL THREATS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
A COLD FRONT WILL BRING A LINE OF THUNDERSTORMS ACROSS THE AREA
LATE THURSDAY NIGHT THROUGH FRIDAY MORNING. THERE IS A POTENTIAL
FOR SOME SEVERE STORMS...WITH DAMAGING WIND GUSTS BEING THE MAIN
THREAT.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS UNLIKELY AT THIS TIME.
In the hours before
Special weather statement, Apr 17, 10:58 AM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1158 AM EDT WED APR 17 2013
TNZ012-171645-
SCOTT TN-
1158 AM EDT WED APR 17 2013
...SIGNIFICANT WEATHER ADVISORY FOR SCOTT COUNTY UNTIL 1245 PM EDT...
AT 1153 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 9 MILES WEST OF ONEIDA...MOVING EAST AT 15 MPH.
SMALL HAIL AND WIND GUSTS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS
STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ONEIDA...
HUNTSVILLE...ELGIN...WINFIELD...SLICK ROCK AND KETCHEN.
IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
Special weather statement, Apr 17, 11:36 AM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1236 PM EDT WED APR 17 2013
TNZ035-171715-
MORGAN TN-
1236 PM EDT WED APR 17 2013
...SIGNIFICANT WEATHER ADVISORY FOR MORGAN COUNTY UNTIL 115 PM...
AT 1231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS ALONG THE MORGAN AND FENTRESS
COUNTY LINE...WHICH WERE MOVING SOUTHEAST AT 15 MPH.
SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.
IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
DMG
Event by event
2 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Hail, Morgan
- When
- April 17, 12:45 PM EST to 12:48 PM EST
- Where
- Morgan County, 5 mi S of Deer Lodge
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 36.128, -84.750
Emergency manager personnel reported thunderstorms produced golfball-size hail 5 miles south of Deer Lodge along with reports of roof damage.
Hail, Bledsoe
- When
- April 17, 12:00 PM CST to 12:05 PM CST
- Where
- Bledsoe County, 10 mi W of Melvine
- Measured
- 1.25 in hail
- Property damage
- $2,000
- Reported by
- CoCoRaHS
- Coordinates
- 35.730, -85.248
CoCoRaHS reported thunderstorms produced half dollar size hail 10 miles west of Melvine |along with shredded leaves and damaged shingles.
Thunderstorm Wind, Rhea
- When
- April 17, 1:30 PM EST to 1:40 PM EST
- Where
- Rhea County, 0.89 mi SE of Spring City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 35.690, -84.860
Law enforcement personnel reported a couple of trees were downed by thunderstorm wind in Spring City.
Flash Flood, Bledsoe
- When
- April 17, 1:00 PM CST to 3:30 PM CST
- Where
- Bledsoe County, 1 mi E of Melvine to 8 mi E of Pikeville
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 35.730, -85.052
Several roads closed or partially washed out. Portions of Big Springs Gap Rd...Beaver Hill Rd...and Upper East Valley Rd. One swift water rescue where a vehicle was washed off a bridge.
Thunderstorm Wind, Bledsoe
- When
- April 17, 1:54 PM CST to 2:00 PM CST
- Where
- Bledsoe County, 0.69 mi N of Pikeville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 35.610, -85.200
Emergency management personnel reported several trees were downed by thunderstorm wind in Pikeville and surrounding areas.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Illinois, April 17 to 18, 20131 death · $119 million · EF0 · 29 events
- Tornadoes and Flash Flooding in Oklahoma, April 17 to 18, 20132 injured · $1.7 million · EF2 · 34 events
- Flash Flooding and Hail in Illinois, April 17 to 18, 20132 injured · $218 million · 1.25 in hail · 24 events
- Flooding in Michigan, April 17 to 23, 2013$88 million · 23 events
- Tornadoes and Flash Flooding in Missouri, April 17 to 18, 20131 death · EF1 · 24 events
- Tornadoes and Flash Flooding in Oklahoma, April 17, 2013$700,000 · EF1 · 60 events
- Flash Flooding and Flooding in Iowa, April 17 to 19, 2013$590,000 · 1 in hail · 51 events
- Flash Flooding and Flooding in Kentucky, April 17, 2013$2.0 million · 50 kt wind · 18 events
- Flash Flooding and Hail in Iowa, April 17 to 18, 2013$1.5 million · 1 in hail · 18 events
- Flash Flooding and Flooding in Illinois, April 17 to 18, 2013$1.0 million · 1 in hail · 23 events
- Flash Flooding in Georgia, April 17, 2013$350,000 · 2 events
- Cold in Texas, April 17 to 18, 201320 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 439472, 439471, 439480, 436643, 439481.